Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Midland/Odessa, TX

July 7, 2020

NWS Midland/Odessa, TX issued this special weather statement at Jul 7, 2020, 5:21 PM CDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 5:21 PM CDT (22:21 UTC)
Expired
Jul 7, 2020, 6:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

The radar

The Holloman AFB radar (KHDX), 195 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS84 KMAF 072221
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
521 PM CDT Tue Jul 7 2020
 
NMZ028-TXZ273-072300-
Eddy County Plains NM-Eastern Culberson County TX-
521 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 520 PM CDT/420 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Carlsbad Caverns National Park, or 20
miles east of Pine Springs. This storm was nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Eddy
and north central Culberson Counties.

LAT...LON 3196 10461 3211 10451 3206 10427 3182 10445
TIME...MOT...LOC 2220Z 301DEG 2KT 3200 10450 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:20 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 7, 2:20 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT Tue Jul 7 2020

.DISCUSSION...
Upper ridge extending from the Pacific into the Central Plains today
will continue over the region through next week.  This will result
in unseasonably hot wx for the area.

The 500mb chart out through 240hrs shows the ridge to remain intact
through day 10 so no change for the next week and a half expected.
Cannot say when this pattern will break down.  Temps climbing to 100
or more for the Pecos and Rio Grande... already have a Heat Advisory
out for portions of the Rio Grande.  Temperatures of 110 degrees
have been reported at Rio Grande Village. These advisories will
continue and expand... could end up tying or breaking some record
highs but the latest long term guidance has come in a few degrees
cooler next week than previous outlooks.  On Thursday could see
highs up to 107 degrees for the Pecos River valley... increasing to
109 by Sunday.  By Monday could see highs along the Rio Grande of up
to 115.  Lows will remain elevated in the the mid to upper 70s with
even some 80s expected so each day will start on the warm side.

MAF radar will down for an upgrade the rest of the week. Based on
satellite and neighboring radars have some showers and thunderstorms
over the Davis Mtns south and eastward... and over the Guadalupe
Mtns. On Wednesday models develop qpf over the western slopes of the
Davis Mtns up through the Guadalupes so will expand isolated pops
northward... and throw a little pops over the Mtns for Thursday
afternoon. After that it looks dry... as subsidence from the ridge
increases storm chances will decrease.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 101  77 103 /   0   0   0   0
Carlsbad                       73 104  74 107 /  10   0   0   0
Dryden                         78 102  77 103 /   0   0   0   0
Fort Stockton                  74 100  75 103 /   0   0   0   0
Guadalupe Pass                 70  96  72  99 /  10  10   0  10
Hobbs                          71 100  73 103 /   0   0  10   0
Marfa                          62  94  63  97 /  10  20   0  10
Midland Intl Airport           74 102  76 103 /   0   0   0   0
Odessa                         74 101  76 103 /   0   0   0   0
Wink                           76 104  77 106 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT this evening for Lower Brewster
     County.

     Heat Advisory from 3 PM to 8 PM CDT Wednesday for Lower Brewster
     County.

&&

80/72
Hazardous weather outlook, Jul 7, 1:45 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Tue Jul 7 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Tue Jul 7 2020 /1245 PM MDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight. Any storms that do
develop may be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

Hot temperatures are expected this afternoon along the Big Bend
where a Heat Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot temperatures are expected to continue and will increase through
the weekend. A Heat Advisory is in effect for the Big Bend area
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 7, 1:11 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
111 PM CDT Tue Jul 7 2020

TXZ075-071845-
Pecos TX-
111 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 145 PM
CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles south of Fort Stockton near highway 285, moving northeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3035 10265 3053 10291 3085 10272 3080 10249
      3062 10236
TIME...MOT...LOC 1810Z 214DEG 7KT 3052 10274

12
Special weather statement, Jul 7, 1:52 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
152 PM CDT Tue Jul 7 2020

TXZ075-071915-
Pecos TX-
152 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 215 PM
CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southeast of Fort Stockton along highway 285, moving northeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3037 10260 3056 10286 3084 10264 3064 10233
TIME...MOT...LOC 1852Z 218DEG 16KT 3060 10263

12
Special weather statement, Jul 7, 2:17 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
217 PM CDT Tue Jul 7 2020

TXZ075-279-282-071945-
Pecos TX-Central Brewster County TX-Lower Brewster County TX-
217 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND CENTRAL
BREWSTER COUNTIES UNTIL 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Sanderson along highway 90, moving southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3030 10286 3011 10264 2977 10283 3005 10324
TIME...MOT...LOC 1917Z 045DEG 10KT 3015 10280

12
Special weather statement, Jul 7, 3:58 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM MDT Tue Jul 7 2020

NMZ027-028-072115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
258 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
315 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lincoln National Forest, or 28 miles south of Hope, moving east at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest and Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3252 10485 3252 10484 3258 10484 3251 10446
      3210 10448 3217 10485
TIME...MOT...LOC 2057Z 273DEG 16KT 3240 10482

12
Special weather statement, Jul 7, 4:16 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM MDT Tue Jul 7 2020

NMZ027-028-072200-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
316 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Lincoln National Forest, or 29 miles south of
Hope, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lincoln National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 10485 3248 10446 3221 10448 3222 10485
TIME...MOT...LOC 2116Z 273DEG 22KT 3239 10474

12
Special weather statement, Jul 7, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
521 PM CDT Tue Jul 7 2020

NMZ028-TXZ273-072300-
Eddy County Plains NM-Eastern Culberson County TX-
521 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 520 PM CDT/420 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Carlsbad Caverns National Park, or 20
miles east of Pine Springs. This storm was nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Eddy
and north central Culberson Counties.

LAT...LON 3196 10461 3211 10451 3206 10427 3182 10445
TIME...MOT...LOC 2220Z 301DEG 2KT 3200 10450

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:27 AM CDTHeat AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves37 hr
Jul 7, 7:27 AM CDTHeat AdvisoryMAFBrewster13 hr
Jul 7, 1:11 PM CDTSpecial Weather StatementMAFPecos34 min
Jul 7, 1:52 PM CDTSpecial Weather StatementMAFPecos23 min
Jul 7, 2:17 PM CDTSpecial Weather StatementMAFBrewster28 min
Jul 7, 6:18 PM CDTSpecial Weather StatementMAFTerrell27 min
Jul 7, 3:58 PM CDTSpecial Weather StatementMAFEddy17 min
Jul 7, 4:16 PM CDTSpecial Weather StatementMAFEddy44 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.